MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN
Model Number G57449
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) # p200023.Common name - qan, product code - qan.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As initially reported to customer relations via phone: a (b)(6) male patient underwent a revascularization of a femoral venous lesion in which the zilver vena venous self-expanding stent, g57449, was used.The physician deployed the stent, then saw via fluoroscopy that 2-3cm lengthwise in the middle portion of the stent was twisted.Attempt to dilate with a 14mm balloon.The balloon got caught on the stent and popped and was stuck on stent.Approximately after ninety minutes of trying the physician was able to get the balloon out.Physician then deployed a 14mm cordis stent inside of the zilver stent and post dilated but was able to only dilate stent lumen open to 8mm of the intended 14mm.The patient did well and physician determined this was enough flow through the stent to satisfactory and will continue to monitor for the next several months.Did any unintended section of the device remain inside the patient¿s body? no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization? no.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Prefix zvt7.Are images of the device or procedure available? yes.Did the patient have pre-existing conditions? none specified by the end user.If yes, please specify: please describe the native state of the vessel (i.E.Was the anatomy tortuous? no.Was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other-- other.If other, please specify: stenosis.Was a stent previously placed during previous procedures? no.Was the device used percutaneously? yes.Where on the patient was the percutaneous access site? left femoral vein.Was the access site jugular or femoral? femoral.If other, please specify: what disease pathology was being treated? may thurner, acute or chronic obstruction, restenosis, other? acute obstruction.If other, please specify.Was the lesion approached via contralateral or ipsilateral? ipsilateral.Was pre-dilation performed ahead of placement of the stent? no.What was the target location for the stent? common iliac external vein.Details of access sheath used (name, fr size, length)? 8fr, 10cm terumo.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hydrophylic)? not specified by end user.Was resistance encountered when advancing the wire guide to the target location? no.Was resistance encountered when advancing the delivery system to the target location? no.If resistance was met, how did the physician address this? n/a.Did the tip of the delivery system cross the target location? yes.Did the user pull the handle towards the hub during deployment, per ifu? yes.Did the user push the hub during deployment? no.Did the user remove slack in the delivery system before deployment, per ifu? yes.Was the stent deployed smoothly / without resistance? yes.Was the stent fully deployed in the patient? yes.Was the stent fully deployed before removing the delivery system from the patient? yes.Was post dilation performed after the placement of the stent? yes.Was the delivery system damaged/kinked/twisted during deployment? no.What intervention (if any) was required? see event description.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.Please specify if yes.
 
Event or Problem Description
Image review received on 04-may-2022: impression: the complaint of zvt7-35-80-16-140 cannot be confirmed.The image quality is insufficient to demonstrate twisting.Because pre-stent implantation angioplasty was not performed, the stent narrowing could reflect the underlying stenosis, a twist in the stent, or a combination of both.Pre-dilating a venous stenosis improves stent uniformity upon deployment.A uniform stent is unlikely to entrap a balloon.An elevated risk of balloon rupture and entrapment can be mitigated by an access sheath long enough to cross the lesion.Although the zvt7 ifu states that pre-dilation is discretionary, the ability to dilate a post thrombotic lesion is required.This can only be assured by predilation.Other venous stent ifus encourage or require pre-dilation.
 
Additional Manufacturer Narrative
Pma/510(k) # p200023.Product code - qan.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental follow-up mdr report is being submitted due to the completion of the investigation and an update to the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # p200023 device evaluation the zvt7-35-80-16-140 device of lot number c1897053 involved in this complaint was not available for evaluation.With the information provided, a document-based investigation was conducted.Lab evaluation ¿ n/a document review prior to distribution zvt7-35-80-16-140 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zvt7-35-80-16-140 of lot number c1897053 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1897053.The stent deployment functionality is an output of the stent loading process and process validations have been completed.The maximum quill force and crimp force for each device during stent loading was investigated.Across the work order ((b)(4)) the maximum quill force was 13n and the maximum crimp force was 53n.These are well within the max allowable quill force (70n) and max allowable crimp force (196n), as per d00172216, rev.003.These values would suggest there was no issue loading the stent into the device.Furthermore, an in-process inspection is also completed after stent loading to verify lumen of the stent is not blocked.If the peek tubing cannot pass through complete length of stent, then device is rejected.Based on this information, it was determined that the twisting of the stent cannot be attributed to manufacturing.There is no evidence to suggest the user did not follow the instructions for use.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer impression 1.The complaint of zvt7-35-80-16-140 cannot be confirmed.The image quality is insufficient to demonstrate twisting.Because pre-stent implantation angioplasty was not performed, the stent narrowing could reflect the underlying stenosis, a twist in the stent, or a combination of both.2.Pre-dilating a venous stenosis improves stent uniformity upon deployment.A uniform stent is unlikely to entrap a balloon.An elevated risk of balloon rupture and entrapment can be mitigated by an access sheath long enough to cross the lesion.Although the zvt7 ifu states that pre-dilation is discretionary, the ability to dilate a post thrombotic lesion is required.This can only be assured by pre-dilation.Other venous stent ifus encourage or require pre-dilation.Root cause review a definitive root cause could not be determined from the available information.A possible root cause could be attributed to the stent being deformed inside the delivery system.It is possible that the user may have handled the device with excessive pressure during device preparation stage, which may have caused or contributed to the stent being deformed inside the delivery system.Another possible root cause could be attributed to failure to pre-dilate the lesion before deployment.Based on the answered additional questions, it is known that the user did not pre-dilate the lesion.While the ifu states that pre-dilation is discretionary, pre-dilating the lesion is known to improve stent uniformity upon deployment.It is possible that the failure to pre-dilate may have caused or contributed to the deformation/twisting of the stent on deployment.The failure cannot be attributed to manufacturing as the work order (c1897053) shows the maximum quill force was 13n and the maximum crimp force was 53n.These are well within the max allowable quill force (70n) and max allowable crimp force (196n), as per d00172216, rev.003.These values would suggest there was no issue loading the stent into the device.Furthermore, an in-process inspection was also completed after stent loading to verify lumen of the stent is not blocked.If the peek tubing was unable to pass through complete length of stent, then device would have been rejected.Based on this information, the issue could not be attributed to manufacturing.Summary the complaint is confirmed based on customer testimony.The complaint could not be confirmed based on the images provided, as the images were of poor quality.According to the initial reporter, the patient required a second stent, which was implanted during the same operating procedure.However, the patient did not require additional procedures as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Common Device Name
STENT, ILIAC VEIN
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key14166893
Report Number3001845648-2022-00240
Device Sequence Number5933612
Product Code QAN
UDI-Device Identifier10827002574493
UDI-Public(01)10827002574493(17)241216(10)C1897053
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2024
Device Model NumberG57449
Device Catalogue NumberZVT7-35-80-16-140
Device Lot NumberC1897053
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/25/2022
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/29/2022
Supplement Date Received by Manufacturer03/29/2022
03/29/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date06/01/2022
04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexMale